Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Great Falls, MT

May 29, 2012Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 29, 2012, 2:42 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2012, 2:42 PM MDT (20:42 UTC)
Expired
May 29, 2012, 3:30 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 105 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:00 PM MDTTSTM WND GST 50Coffee Creek, MTWIND GUSTS ESTIMATED AT 50 MPH.
May 29, 3:03 PM MDTTSTM WND GST 545 Ese Denton, MT54 MPH WIND GUST MEASURED NEAR DENTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS55 KTFX 292042
SVRTFX
MTC027-045-292130-
/O.NEW.KTFX.SV.W.0001.120529T2042Z-120529T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
  NORTH CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA...

* UNTIL 330 PM MDT

* AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF STANFORD...MOVING EAST AT 40
  MPH.

* LOCATIONS IN THE WARNING INCLUDE DENTON.

BRIEF HEAVY RAIN...PEA SIZED HAIL...AND WIND GUSTS TO 60 MPH ARE 
LIKELY WITH THIS STORM.

DAMAGING WINDS UP TO 59 MPH WERE REPORTED NEAR GEYSER WITH THIS 
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4748 10979 4723 10971 4717 11032 4734 11038
TIME...MOT...LOC 2041Z 256DEG 34KT 4728 11017

$$
2 follow-up statements
903 
WWUS55 KTFX 292102
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT TUE MAY 29 2012

MTC027-045-292130-
/O.CON.KTFX.SV.W.0001.000000T0000Z-120529T2130Z/
FERGUS MT-JUDITH BASIN MT-
302 PM MDT TUE MAY 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTH CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES...

AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DENTON...OR 16 MILES
NORTHEAST OF STANFORD...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY. SMALL HAIL AND BRIEF HEAVY RAIN IS ALSO 
POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4719 11012 4738 11021 4748 10979 4723 10971
TIME...MOT...LOC 2058Z 256DEG 34KT 4732 10994

$$

NL
219 
WWUS55 KTFX 292123
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MDT TUE MAY 29 2012

MTC027-045-292132-
/O.EXP.KTFX.SV.W.0001.000000T0000Z-120529T2130Z/
FERGUS MT-JUDITH BASIN MT-
323 PM MDT TUE MAY 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES WILL EXPIRE AT 330 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

WIND GUSTS OF 40 TO 50 MPH...BRIEF HEAVY RAIN...AND PEA SIZED HAIL 
ARE STILL BE POSSIBLE WITH THIS STORM.

LAT...LON 4719 11012 4738 11021 4748 10979 4723 10971
TIME...MOT...LOC 2122Z 256DEG 34KT 4737 10961

$$

NL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:22 AM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 29, 11:22 AM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1122 AM MDT TUE MAY 29 2012

UPDATED AVIATION SECTION

.UPDATE...
CURRENT FORECAST LOOKS GENERALLY ON TRACK. IT STILL LOOKS LIKE AN
UPPER TROUGH WILL MOVE INTO NORTHWEST MONTANA THIS AFTERNOON.
AHEAD OF THIS UPPER TROUGH AN AREA OF LIFT WILL SPREAD EAST ACROSS
THE AREA THIS AFTERNOON. WITH AN UNSTABLE AIRMASS IN PLACE EXPECT
AN AREA OF SHOWERS AND THUNDERSTORMS TO SPREAD EAST IN LINE WITH
THE LIFT. AS FOR CHANGES TO THE FORECAST BASED ON EXPECTED TIMING
OF THE SHOWERS AND THUNDERSTORMS DROPPED THE MENTION OF SAME OVER
TOOLE AND LIBERTY COUNTIES FOR THE REST OF THIS MORNING. ADDED
THE THREAT OF GUSTY WINDS WITH THE THUNDERSTORMS THIS AFTERNOON.
WENT WITH MORE OF A PARTLY CLOUDY SKY OVER EASTERN PORTIONS OF
SOUTHWEST MONTANA THIS MORNING. RAISED HIGH TEMPERATURES IN
PORTIONS OF THE EAST FOR TODAY A FEW DEGREES.

&&

.AVIATION...
UPDATED 1722Z.
A SHORTWAVE WILL MOVE THROUGH WEST FLOW ALOFT AND CROSS THE ROCKIES
THIS AFTERNOON AND EVENING. THE AIRMASS WILL BECOME UNSTABLE WITH
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE REGION. GUSTY WINDS
35 TO 45 KTS AND SMALL HAIL ARE EXPECTED WITH THESE THUNDERSTORMS.
AN ASSOCIATED COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EARLY EVENING. GUSTY WINDS AND ENHANCED THUNDERSTORM ACTIVITY
ARE EXPECTED WITH COLD FRONT PASSAGE. MVFR CONDS ARE POSSIBLE NEAR
THUNDERSTORMS...ELSEWHERE VFR CONDS WILL PREVAIL THROUGH THE NEXT 24
HOURS.

&&

.HYDROLOGY...
THE FLOOD WARNING CONTINUES FOR CLEAR CREEK IN BLAINE COUNTY UNTIL
FURTHER NOTICE. CLEAR CREEK AT THE GAUGE LOCATION IS HOVERING
AROUND FLOOD STAGE...WITH THE CURRENT FORECAST FROM THE MISSOURI
BASIN RIVER FORECAST CENTER KEEPING THE CREEK NEAR FLOOD STAGE
INTO TUESDAY MORNING. WITH RUNOFF AND MELTING SNOW CONTINUING IN
THE BEARS PAW MOUNTAINS...THE FLOOD WARNING WILL CONTINUE UNTIL
THE THREAT FOR FLOODING HAS DIMINISHED.

&&

.PREV DISCUSSION...
/ISSUED 605 AM MDT TUE MAY 29 2012/
TODAY THROUGH THURSDAY...A TRANSIENT HIGH PRESSURE RIDGE OVER
MONTANA WILL CONTINUE TO MOVE EAST THROUGH THE MORNING AHEAD OF AN
INCOMING SHORTWAVE. MOISTURE COMBINED WITH INSTABILITY WILL LIKELY
LEAD TO ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS MOVING FROM
WEST TO EAST THROUGH THE EARLY EVENING. SHEAR...MOISTURE...AND
INSTABILITY VALUES INDICATE A POTENTIAL FOR SOME SMALL HAIL TO
FALL FROM SOME MATURE CELLS. THE SHORTWAVE LOOKS TO MOVE THROUGH
THE REGION FAIRLY QUICKLY HOWEVER...EXITING TO THE EAST LATER THIS
EVENING. WINDS WILL BECOME BREEZY AND SHIFT MORE WESTERLY TONIGHT
BEHIND THE SHORTWAVE. WEST TO NORTHWEST FLOW TAKES OVER WEDNESDAY
AND SOME LINGERING MOISTURE AND INSTABILITY WILL KEEP A THREAT FOR
SHOWERS OVER NORTH-CENTRAL MONTANA. EXPECT HIGHER PRESSURE TO KEEP
THE SOUTHERN PORTIONS OF CENTRAL MONTANA ONLY PARTLY CLOUDY
WEDNESDAY. CLOUDS WILL INCREASE FROM THE WEST THROUGH THE DAY
THURSDAY AHEAD OF YET ANOTHER INCOMING LOW PRESSURE SYSTEM.
TEMPERATURES LOOK TO STEADILY WARM THE NEXT FEW DAYS...WITH HIGHS
REACHING THE LOW 70S BY THURSDAY.

THURSDAY NIGHT THROUGH TUESDAY...A HIGH WEAK PRESSURE RIDGE WILL BE
OVER THE REGION THURSDAY NIGHT BUT SEVERAL DISTURBANCES WILL BE
MOVING THROUGH THE FLOW ALOFT AND KEEPING THE AIRMASS UNSETTLED. A
BROAD LOW PRESSURE TROF OVER THE EASTERN PACIFIC WILL APPROACH THE
WEST COAST FRIDAY NIGHT AND FLOW ALOFT WILL SWITCH TO THE SOUTHWEST
OVER THE ZONES. MOISTURE WILL INCREASE ACROSS THE REGION AND PASSAGE
OF A SHORTWAVE SATURDAY WILL INCREASE THE CHANCE OF SHOWERS AND
THUNDERSTORMS. THIS SHORTWAVE WILL ALSO TIGHTEN THE SURFACE PRESSURE
GRADIENT ACROSS THE REGION. STRONG AND GUSTY WINDS WILL DEVELOP BY
SATURDAY AND CONTINUE INTO SUNDAY. WEAK HIGH PRESSURE WILL BUILD
ALOFT SUNDAY NIGHT AND THE AIRMASS WILL WARM AND DRY THROUGH MONDAY.
THE NEXT LOW PRESSURE SYSTEM WILL MOVE THE WEST COAST MONDAY NIGHT
AND THE ASSOCIATED COLD FRONT WILL BRING COOLER TEMPS TUESDAY. TEMPS
WILL BEGIN THE PERIOD ABOVE SEASONAL NORMALS BUT COOL LATE SUNDAY
THROUGH TUESDAY TO BELOW NORMALS. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65  40  67  44 /  70  30   0  10
CTB  58  39  65  42 /  70  20  10  10
HLN  67  40  67  43 /  60  10  10  10
BZN  68  38  65  39 /  50  40  10  10
WEY  57  33  57  33 /  30  40  10  10
DLN  66  39  64  39 /  20  20  10  10
HVR  66  41  67  44 /  60  70  10  10
LWT  61  39  62  40 /  60  70  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR CLEAR CREEK IN BLAINE COUNTY NEAR THE TOWN OF
CHINOOK UNTIL FURTHER NOTICE.

&&

SHORT TERM...BLANK
LONG TERM...MLS
AVIATION...MLS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 29, 3:45 AM MDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 AM MDT TUE MAY 29 2012

MTZ047-300945-
BLAINE-
345 AM MDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF CLEAR CREEK IN
BLAINE COUNTY.

A ROUND OF SHOWERS AND THUNDERSTORMS...POSSIBLY PRODUCING SMALL
HAIL...WILL TREK ACROSS THE REGION FROM THE WEST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF CLEAR CREEK IN
BLAINE COUNTY UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

MTZ008>015-044>046-048>055-300945-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
345 AM MDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A ROUND OF SHOWERS AND THUNDERSTORMS...POSSIBLY PRODUCING SMALL
HAIL...WILL TREK ACROSS THE REGION FROM THE WEST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HAIL WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, May 29, 2:22 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
222 PM MDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 SW FORT BENTON        47.82N 110.67W
05/29/2012  E0.25 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            0.47 INCHES OF RAINFALL IN 10 MINUTES. PEA SIZED HAIL
            COVERING THE GROUND.

&&

NJL
Local storm report, May 29, 2:36 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             10 NW GERALDINE         47.70N 110.41W
05/29/2012  E0.25 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            PEA SIZED HAIL COVERING THE GROUND.

&&

NJL

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.